Heavy Rain, Perry
- When
- August 12, 6:00 AM EST to August 13, 6:00 AM EST
- Where
- Perry County, Hazard
- Reported by
- COOP Observer
- Coordinates
- 37.250, -83.200
The twenty four hour rainfall total from was 2.2 inches.
Scattered thunderstorms produced heavy rainfall and flash flooding across eastern Kentucky during the overnight and early morning hours of August 13, 2013.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered thunderstorms produced heavy rainfall and flash flooding across eastern Kentucky during the overnight and early morning hours of August 13, 2013.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 12, 6:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 700 AM EDT MON AUG 12 2013 .UPDATE... ISSUED AT 650 AM EDT MON AUG 12 2013 HAVE UPDATED THE FORECAST PRIMARILY TO FINE TUNE POPS AND WX THROUGH THE CUMBERLAND VALLEY EARLY THIS MORNING IN RESPONSE TO THE CURRENT RADAR AND TRENDS. ALSO TWEAKED THE MORNING LOWS IN THE GRIDS ALONG WITH THE T/TD GRIDS...AND THEIR DIURNAL CURVE...FOR THE NEXT SEVERAL HOURS. INDICATIONS ARE THAT THE FOG REMAINS DENSE IN PLACES NORTH OF JKL WITH SOME DENSE PATCHES IN THE SOUTH...TOO...THOUGH THE ARRIVAL OF LOWER CLOUDS AND CONVECTION HAS HELPED TO MIX THE AIR AND LIMIT THE FOG NEAR THE TENNESSEE BORDER. WILL KEEP THE ADVISORY GOING FOR NOW. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 330 AM EDT MON AUG 12 2013 06Z SFC ANALYSIS SHOWS THE FRONTAL BOUNDARY NOW LYING WEST TO EAST THROUGH THE SOUTHERN TIER OF THE CWA. THIS SHOWS UP IN THE LATEST RADAR DATA...AS WELL...WITH SIGNS OF CONVECTION ALONG IT IN EAST KENTUCKY AND SHOWERS POPPING NEARBY THROUGH CENTRAL KENTUCKY. NORTH OF THE BOUNDARY...CIGS HAVE CLEARED OUT AND THIS HAS ALLOWED WIDESPREAD FOG TO FORM WITH REPORTS OF IT LOCALLY DENSE IN MANY OF THE VALLEYS NORTH OF JKL. FOR THIS REASON...AND THE EXPECTATION OF AT LEAST PATCHY DENSE FOG IN THE SOUTHERN VALLEYS BY DAWN...A DENSE FOG ADVISORY IS IN EFFECT THROUGH EAST KENTUCKY UNTIL 10 AM. JUST A HINT OF A NORTH TO SOUTH TEMPERATURE AND DEWPOINT GRADIENT EXISTS ACROSS THE BOUNDARY. T/TD ARE CURRENTLY IN THE UPPER 60S NORTH OF THE MOUNTAIN PARKWAY...WITH VALUES IN THE LOWER 70S TO THE SOUTH. THE MODELS ARE IN GOOD AGREEMENT ALOFT...AT LEAST LOCALLY...THROUGH THE SHORT TERM AS THEY ALL DEPICT A DEEP TROUGH NORTH OF THE GREAT LAKES AND STOUT RIDGING OVER THE DEEP SOUTH. NEAR ZONAL FLOW ALONG THE OHIO RIVER WILL BRING SHORTWAVES ALONG WITH IT. A MORE DECENT ONE WILL BE COMING OUT OF THE HIGH PLAINS AND START TO IMPACT EAST KENTUCKY LATER TODAY...PASSING THROUGH TONIGHT. THIS WAVE WILL HELP TO DRAG THE LARGER TROUGH FURTHER SOUTH INTO THE DAY TUESDAY WITH SOME HEIGHT FALLS BY EVENING. ONCE AGAIN...THE MORE MESOSCALE DETAILS PRIMARILY WILL GUIDE THE WEATHER THROUGH TUESDAY. ACCORDINGLY...HAVE LEANED TOWARD THE NAM12 WITH SOME BOLSTERING OF ITS SOLUTION FROM THE LATEST ECMWF...AND IN THE NEAR TERM...THE CURRENT HRRR RUN. SENSIBLE WEATHER WILL FEATURE A FOGGY START TO THE DAY FOR MOST OF THE AREA. THE FOG WILL BURN OFF BY 10 AM AND THEN EXPECT THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS TO MOVE INTO THE CWA FROM THE SOUTHWEST IN CONJUNCTION WITH ANOTHER RIPPLE ALONG THE STALLED FRONT. THIS ONE WILL HAVE SOME DECENT UPPER LEVEL SUPPORT AND PLENTY OF MOISTURE ALONG THE FRONT...SO HEAVY RAINFALL WILL REMAIN A THREAT INTO TUESDAY MORNING...SOMETHING WE WILL HIGHLIGHT IN THE HWO. EXPECT SOME PATCHY FOG AGAIN TONIGHT AND THEN A NORTH TO SOUTH DIMINISHING TREND TO THE CONVECTION WITH TIME ON TUESDAY AS THE DEEPER MOISTURE FROM FRONT STARTS TO MOVE SOUTH. TEMPS WILL BE IN THE LOWER 80S TODAY AS THE ARRIVING CONVECTION...AND MORNING FOG...LIMIT THE RISE. THEY LOOK EVEN COOLER TUESDAY WITH THAT FRONT AND ITS SHOWERS/TSTORMS DROPPING SOUTH...TONIGHT WILL STILL BE RATHER WARM AND MUGGY... THOUGH. USED THE CONSSHORT AS A STARTING POINT FOR WINDS AND DEWPOINTS THROUGH 24 HOURS...THEN CONSALL THEREAFTER. WITH TEMPS...FAVORED THE CONSALL FOR MAX AND MIN VALUES ALONG WITH ITS DERIVED DIURNAL CURVE. AS FOR POPS...HAVE ENDED UP CLOSER TO THE VERY WET MET NUMBERS TODAY AND THEN AT OR SLIGHTLY LOWER THAN A MET/MAV CONSENSUS ON TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 250 AM EDT MON AUG 12 2013 AN AMPLIFIED 50H PATTERN WITH A RIDGE OVER THE ROCKIES AND A TROF OVER THE ERN CONUS. AT THE SFC...HIGH PRESSURE OVER THE NRN PLAINS WILL CONTINUE TO PUSH THE COLD FRONT FURTHER TO THE SOUTH WITH DRIER AIR INFILTRATING THE COMMONWEALTH. THIS PATTERN WILL LEAD TO A MOSTLY DRY FCST FOR MUCH OF ERN KY UNTIL THE END OF THE WEEK. BY FRI MORNING AN INVERTED TROF AT THE SFC WILL ALLOW MOISTURE TO CREEP INTO THE AREA AND DAY TIME HEATING COULD SPARK A FEW SHOWERS. EVEN AS THIS IS HAPPENING...AT THE 50H LEVEL A VORT MAX IS DROPPING INTO THE CNTRL PLAINS TO REINFORCE THE ERN TROF. THIS VORT MAX WILL DEVELOP OVER THE WEEKEND INTO A CLOSED LOW AS THE SFC HIGH PRESSURE SLIPS TO NEW ENG AND ALLOWS ADDITIONAL MOISTURE TO INVADE THE REGION WITH A GOOD CHANCE OF PRECIP. WITH THE HIGH PRESSURE FILTERING COOLER AIR INTO THE AREA...EXPECT HIGH TEMPS IN THE UPPER 70S FOR WED AND THU BEFORE THE RETURNING SOUTHERLY FLOW CAN BOOST HIGHS INTO THE LOWER 80S BY FRI. 80S WILL CONTINUE INTO SAT BEFORE THE EXPECTED PCPN WILL RESTRICT HIGHS BACK TO AROUND 80 FOR SUN AND THE UPPER 70S FOR MON. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 700 AM EDT MON AUG 12 2013 FOG REMAINS A PROBLEM EARLY THIS MORNING AT THE JKL SITE WHERE VLIFR CONDITIONS ARE HOLDING. FURTHER SOUTH...THE FOG IS MORE VARIABLE AND LIGHTER DUE TO LOW AND MID LEVEL CLOUDS MOVING IN WITH THE NEXT BATCH OF CONVECTION CROSSING INTO THE CUMBERLAND VALLEY. STILL EXPECT ALL THE FOG TO CLEAR BETWEEN 13 AND 14Z. THEN WE WILL LIKELY SEE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST PARTS OF THE AIR FIRST...EXPANDING TO COVER THE REST EAST KENTUCKY AROUND OR SHORTLY AFTER 16Z. CONTINUED THE VCTS IN THE TAFS BEFORE GOING TO STRAIGHT UP TSRA PREVAILING BY MID AFTERNOON AT LOZ AND SME. WOULD ANTICIPATE A LULL IN THE MORE CONCENTRATED CONVECTION THIS EVENING BEFORE ANOTHER BAND MAY RAMP UP LATE TONIGHT. HAVE TRIED TO TIME THIS IN KEEPING WITH THE PUBLIC FORECAST FOR TONIGHT. AWAY FROM ANY STORMS...WINDS WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...DUSTY AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 440 AM EDT MON AUG 12 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 440 AM EDT MON AUG 12 2013 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD FOG IS EXPECTED EARLY THIS MORNING WITH DENSE PATCHES REDUCING VISIBILITY DOWN TO A FEW YARDS IN PLACES. THE FOG SHOULD START TO CLEAR OUT BY 10 AM. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THESE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY SOUTHEAST PORTIONS OF THE AREA DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY THROUGH FRIDAY NIGHT. A BETTER CHANCE OF THUNDERSTORMS CAN BE ANTICIPATED FOR ALL OF EAST KENTUCKY FROM SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF AN INCH OR ANY INCIDENCE OF HIGH WATER. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
153 AM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM FLOOD BARBOURVILLE 36.87N 83.88W
08/11/2013 KNOX KY PUBLIC
UP TO TWO FEET OF WATER COVERING COLLEGE STREET NEAR
DOWNTOWN BARBOURVILLE.
&&
GREIFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
219 AM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD BARBOURVILLE 36.87N 83.88W
08/11/2013 KNOX KY PUBLIC
4 TO 8 INCHES OF FLOWING WATER ACROSS DOZIER LANE.
&&
GREIFThe Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
9 heavy rain, 5 flash flood, 5 flood. Local standard time, as filed.
The twenty four hour rainfall total from was 2.2 inches.
The twenty four hour rainfall total at Carr Creek was 2.35 inches.
The twenty four hour rainfall total from the Jackson weather office was 3.55 inches.
The twenty four hour rainfall total, as measured by the hydrometeorological automated data system at Carr Creek, was 3.45 inches.
The IFLOWS gage at Natural Bridge measured a 24 hour rainfall total of 2.36 inches.
The IFLOWS gage at Martins Fork measured a 24 hour rainfall total of 2.08 inches.
The IFLOWS gage at Left Beaver near Martin measured a 24 hour rainfall total of 2.84 inches.
The IFLOWS gage at Livingston measured a 24 hour rainfall total of 2.6 inches.
Highway 92 was closed near Hwy776. Highway 167 was also closed a few miles out of town.
Between 1215 and 745 am 2.9 inches of rain fell in Thornton.
A water rescue took place on Haddix Fork Rd.
Water was out of creek banks in the area and covering driveways.
Water was covering roadways in David.
Spurlock Creek was out of its banks and covering the road.
Slick Rock Creek was out of its banks with water approaching a house.
Two people had to be rescued from a flooded house in the Slick Rock Branch area.
Georges Branch Rd was affected by flash flooding.
Wolf Branch Rd was closed due to flooding.
Highway 2030 was closed near the intersection of KY Hwy 122 due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466085, 466087, 466089, 466091, 466098, 466099, 466100, 466102, 466055, 466093, 466057, 466058, 466059, 466061, 466062, 466084, 466106, 466108, 466112.